Wisconsin, 2019

Damaging Winds in Wisconsin, July 18 to 19, 2019

July 18 to 19, 2019 · NWS MKX · 4 events in 2 counties and zones

A line of strong to severe thunderstorms near a warm front moved across south central WI the late evening of July 18th into the early morning of July 19th. Sauk County was impacted the most by damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of strong to severe thunderstorms near a warm front moved across south central WI the late evening of July 18th into the early morning of July 19th. Sauk County was impacted the most by damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 18, 9:08 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 9:08 PM CST, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1008 PM CDT Thu Jul 18 2019

.UPDATE...
Still waiting to see if the storms upstream congeal into a line
and dive south or remain more cellular and progress eastward. If
they form into a line there is concern for some severe storms,
mainly north and west of Madison where there is decent shear.

&&

.MARINE...
Some fog is possible later tonight as higher dewpoint air pushes
north across the lake. Don't see any yet on web cams.
Thunderstorms are expected overnight. Southwest winds may approach
small craft levels Friday afternoon. More storms are possible
Friday night or Saturday ahead of a cold front. North winds will
follow the front.

&&

.PREV DISCUSSION... (Issued 707 PM CDT Thu Jul 18 2019)

UPDATE...
Convection has developed in SW MN along a warm front and this is
what may impact us later tonight. If this forms into a line it now
looks like all of southern Wisconsin could be impacted by storms
(prior thinking was more toward central WI), but they would be
weakening as they approach southern and eastern WI. If storms remain
more cellular they may stay more north of I-94 due to capping over
southern Wisconsin. The low level jet will increase over Iowa this
evening and additional development is expected across southern MN
and northern Iowa. The nose of the low level jet will shift into SW
WI later tonight and upwind propagation vectors and the cape
gradient suggest these storms could slide southeast across
southern Wisconsin during the overnight hours.

AVIATION(00Z TAFS)...
VFR conditions are expected through most of the night. IFR to MVFR
ceilings may develop in central Wisconsin around sunrise and spread
into southern Wisconsin. Thunderstorms are possible after midnight
toward sunrise. Wind shear is expected for a time after midnight
with winds around 35 to 40 knots at 2000-3000 ft. Scattered clouds
around 3000ft are possible during the day Friday with southwest
winds gusting around 20 knots later in the afternoon.

PREV DISCUSSION... (Issued 400 PM CDT Thu Jul 18 2019)

SHORT TERM...

Tonight...Forecast Confidence is Medium.

The warm and humid air is nosing into southwest Wisconsin this
afternoon. While the dewpoints jumped into the upper 70s, the
temps are still holding in the lower 80s. The upper 80s and lower
90s are still back in Iowa- these should arrive by early evening.
The gusty winds are persisting over southeast WI, but are
starting to become southwest with better mixing.

The location and time of storm initiation is still uncertain. The
latest round of meso models suggest the MN/IA border as the low
level jet beefs up during the early evening. Storms are expected
to evolve into a complex that slides across southern WI overnight
as the nose of that LLJ leans over. Heavy rain and damaging winds
are the main threat, but hail is possible toward the beginning of
the night. The current forecast precip chances focus more on
central WI rather than southern WI, so we will have to monitor
trends of storm initiation and re-evaluate the precip chances.

Friday... Forecast Confidence is Medium.

The storm complex expected to roll through southern WI tonight
should to be more progressive than the one last night due to the
movement of the LLJ. The assumption is that clouds will move out
faster and we will have a chance to warm into the mid 90s by
Friday afternoon. With anticipated dewpoints mid to upper 70s,
heat index values should get into the 105 to 110 range. This puts
us into criteria for an Excessive Heat Warning rather than the
current Heat Advisory that's in effect. We will hold off on that
warning for now because of the risk of lingering clouds, but a
change in headline is a possibility.

LONG TERM...

Friday night through Sunday...Forecast confidence is medium:

Forecast models suggest an MCS will approach the area Friday
evening, reaching the northwest by around midnight. Given the
deeper moisture and better instability will be across and to the
north of the northern forecast area, not sure how far into the
forecast area these storms will survive. Storm motion/propagation
vectors aren't favorable for a southward progression either. Still
a chance that the cold pool could help drive these storms down
toward Illinois, so kept a chance of precip going.

It still looks like an approaching cold front will make it into at
least the northern forecast area Saturday. If the front slows at
all, this could mean temps similar to Friday, especially toward
Illinois. A faster front would be much less heat, especially in
the northern forecast area. Kept the southern areas on the hotter
side for now with heat indices cracking 100, but overall it looks
like most places should be below 100 unless the front slows down.
There will be a chance for storms with the front, especially
during the afternoon and evening.

Sunday does look cooler, as the cold front should be south of the
area. Could be some storms lingering, particularly in the
morning. The storm chances will depend on how fast the front
pushes through.

Monday through Thursday...Forecast confidence is medium to high:

Temps should be back near normal next week through Thursday. It
looks mainly dry during this period under high pressure.

AVIATION(21Z TAF Update)...

Gusty south-southeast winds will diminish this evening, but low
level wind shear is likely overnight with lighter SSW wind at the
surface and higher WSW winds just above.

An area of cumulus clouds with MVFR ceilings expanded into south
central WI this afternoon as a warmer and more humid air mass
pushes into southern Wisconsin.

Another storm complex may initiate over southern MN early this
evening and track into central and southern WI overnight. Heavy
rain and damaging winds are the main threats.

Gusty southwest winds and hot/humid conditions are expected
Friday.

MARINE...

Gusty southerly winds are still hanging on across southern Lake
Michigan this afternoon. As a result, waves are also a little
higher, some exceeding 4 feet per Coast Guard observations.
Therefore, we issued a Small Craft Advisory to handle wind gusts
up to 30 kt through late afternoon.

There is a chance for another round of storms overnight. These
storms may be capable of some stronger gusts at times. Storm
chances will continue for Friday and Saturday with a nice, dry
stretch of weather expected next week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 10 AM to 7 PM CDT Friday for WIZ046-047-051-
     052-056>060-063>066-069>072.

     Heat Advisory until 7 PM CDT Friday for WIZ062-067-068.

LM...None.
&&

Update...Marquardt
Tonight/Friday and Aviation/Marine...Cronce
Friday Night through Thursday...DDV
Hazardous weather outlook, Jul 18, 8:22 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
922 PM CDT Thu Jul 18 2019

WIZ046-047-051-052-056>060-062>072-200230-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
922 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Heat Advisory remains in effect for far southwest Wisconsin.
Lows will be in the middle 70s.

There are more chances for thunderstorms tonight, especially
toward central Wisconsin. There is a slight risk of severe storms
tonight. Large hail, damaging winds and heavy rainfall are the
main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Heat Advisory is in effect for all of southern Wisconsin on
Friday for heat index values of 105 to 110 expected Friday
afternoon. Prepare for the heat, and exercise heat safety during
this time.

Heat index values in the 90s are expected most places on
Saturday, but could get over 100 for far southern Wisconsin.

There are chances for thunderstorms Friday night into Sunday. A
few strong to severe storms are possible during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ643>646-200230-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
922 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

There are more chances for thunderstorms tonight, especially north
of Port Washington. There is a slight risk of severe storms
tonight. Large hail and damaging winds are the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Southwest winds will approach Small Craft Advisory levels Friday
afternoon.

There are chances for thunderstorms Friday night into Sunday. A
few strong to severe storms are possible during this period.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-200230-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
922 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There are chances for thunderstorms tonight, especially across
central portions of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There are chances for thunderstorms Friday night into Sunday. A
few strong to severe storms are possible during this period.

www.weather.gov/mkx

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
July 18, 11:55 PM CST to July 19, 12:10 AM CST
Where
Sauk County, 0.99 mi W of Limeridge to 2.1 mi ENE of Loganville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.469, -90.170

Scattered branches and trees down in the western portion of the county.

Thunderstorm Wind, Sauk

When
July 19, 12:01 AM CST to 12:08 AM CST
Where
Sauk County, La Valle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.580, -90.130

A few trees down in La Valle.

Thunderstorm Wind, Iowa

When
July 19, 12:25 AM CST to 12:40 AM CST
Where
Iowa County, 6.82 mi NW of Clyde
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.183, -90.325

Scattered branches and trees down. Some tree tops snapped off.

Thunderstorm Wind, Sauk

When
July 19, 12:30 AM CST to 12:45 AM CST
Where
Sauk County, 0.47 mi NNW of Spring Green
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.186, -90.075

A few trees down in Spring Green.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843229, 843230, 843231, 843233.